Georgia, 2005

Damaging Winds and Lightning Strike in Georgia, July 2, 2005

July 2, 2005 · NWS FFC · 3 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 2, 4:25 AM EST, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 2, 4:25 AM EST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT SAT JUL 2 2005

.SHORT TERM...
MOIST UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY THROUGH
MONDAY. SLOW MOVING WEAK COLD FRONT FALLS INTO THE THERMAL TROUGH
ACROSS CENTRAL GEORGIA SOMETIME TODAY/TONIGHT...WHICH WILL THEN
BECOME STATIONARY ACROSS THE AREA THROUGH MONDAY. THIS BOUNDARY
SHOULD ACT AS A FOCUSING MECHANISM FOR MAINLY AFTERNOON/EVENING
CONVECTIVE ACTIVITY. A WEAK SHORT WAVE WILL MOVE TO THE AREA THIS
AFTERNOON AND ANOTHER MOVES TO N GA SUNDAY AFTERNOON. EVEN THOUGH
BOTH WAVES ARE WEAK...THEY COULD AID IN CONVECTIVE DEVELOPMENT.
HIGH PRESSURE ALOFT BUILDS OVER FL AND INTO THE STATE MONDAY WHICH
SHOULD HELP TO MINIMIZE OVERALL CONVECTION. HOWEVER...THE AIRMASS
WILL REMAIN MOIST AND UNSTABLE.

.LONG TERM...
WEAK SHORT WAVES COULD AGAIN AFFECT THE AREA STARTING TUESDAY.
ANY CONVECTION SHOULD BE STRONGLY DIURNAL.

&&

.AVIATION...WITH LIGHT WINDS AND LAST NIGHTS RAIN...SOME PATCHY FOG
WITH LOW CIGS...BUT SO FAR PRIMARILY AT FTY AND AHN. WOULD NOT RULE
OUT AT ATL...BUT PROBABLY WILL BE SOME FOG WITHOUT THE LOW CIG.
WHATEVER FORMS SHOULD BE GONE BY 14Z AND THEN JUST SOME CU
DEVELOPING WITH BASES AROUND 4 THSD FT BY 15Z. WINDS REMAIN
WEST/NORTHWEST BUT UNDER 10 KTS. COULD SEE SOME AFTERNOON TRW...BUT
MAIN FOCUS SHOULD BE SOUTH OF ATL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         87  71  88  71 /  50  30  40  30
ATHENS          88  69  89  70 /  50  30  40  30
GAINESVILLE     86  69  87  71 /  50  30  40  30
ROME            90  69  93  72 /  50  20  40  30
COLUMBUS        91  73  91  74 /  50  40  40  30
MACON           91  72  91  72 /  50  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&

BDL
Hazardous weather outlook, Jul 2, 5:02 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EDT SAT JUL 2 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031002-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
602 AM EDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A WEAK SURFACE TROUGH ALONG THE FALL LINE ALONG WITH A CONTINUATION
OF MOIST UNSTABLE AIR WILL RESULT IN ISOLATED SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND FREQUENT
LIGHTNING...ALTHOUGH SOME LOCALIZED FLOODING IS ALSO POSSIBLE WITH
THE HEAVY RAIN IN SOME THUNDERSTORMS.

.DISCUSSION...
A MOIST UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA WITH CAPES OF
1500 TO 2000 AND A LIFTED INDEX OF MINUS 4 TO MINUS 5 BY THIS
AFTERNOON. THUNDERSTORMS WILL DEVELOP AROUND 2 PM WITH THE GREATEST
CONCENTRATION BETWEEN 4 PM AND 7 PM. THE THUNDERSTORMS SHOULD
DISSIPATE BY 9 PM. WHILE THUNDERSTORMS WILL BE MORE NUMEROUS ALONG
THE SURFACE TROUGH OVER CENTRAL GEORGIA...THE THREAT OF SEVERE EXISTS
ACROSS BOTH NORTH AND CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 2, 1:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUL 2 2005

GAZ078-021945-

251 PM EDT SAT JUL 2 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 40 MPH WINDS
IN HARRIS COUNTY UNTIL 345 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF WHITESVILLE...MOVING SOUTHEAST
AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS THE ALABAMA BORDER INTO THE WESTERN PORTION OF HARRIS COUNTY.
MOVE INDOORS OR SEEK SHELTER AS SOON AS YOU HEAR THUNDER TO AVOID
LIGHTNING STRIKES. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE
COUNTY BY 345 PM EDT.

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Dawson

When
July 2, 2:15 PM EST
Where
Dawson County, 2 mi NE of Dawsonville
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County Emergency Management Director reported that two homes near the intersection of Georgia Highway 136 and Georgia Highway 9 were struck and set on fire by lightning. The fires were contained quickly resulting in minimal damage to the structures.

Thunderstorm Wind, Dawson

When
July 2, 2:21 PM EST to 2:25 PM EST
Where
Dawson County, 3 mi E of Dawsonville
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -84.067

The Dawson County Emergency Manager reported that a thunderstorm with a microburst or downburst caused significant damage in a localized area about three miles east of Dawsonville. Eight homes and three vehicles suffered significant damage. One vehicle was destroyed when a large tree fell on it. Several fences were also damaged. All together, it was estimated that around 125 trees were down in the area.

Thunderstorm Wind, Chattooga

When
July 2, 5:50 PM EST
Where
Chattooga County, 1 mi W of Trion
Measured
31 kt (36 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -85.333

The Chattooga County Emergency Managment Director reported that one tree was blown down onto a telephone line just west of Trion. Minor street flooding was reported just south of Trion.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468170, 5468171, 5468172.